Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 240, NWS St. Louis, MO

May 31, 20114 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2011, 8:15 AM CDT for 4 counties in Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2011, 8:15 AM CDT (13:15 UTC)
Expired
May 31, 2011, 8:41 AM CDT
In force
26 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Audrain County, MO, Montgomery County, MO, Pike County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 93 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.3 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS53 KLSX 311315
SVRLSX
MOC007-139-163-173-311400-
/O.NEW.KLSX.SV.W.0240.110531T1315Z-110531T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
815 AM CDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
  WESTERN PIKE COUNTY IN NORTHEAST MISSOURI...
  SOUTH CENTRAL RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 900 AM CDT

* AT 812 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR MARTINSBURG...OR 5 MILES NORTHWEST OF
  WELLSVILLE...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VANDALIA...BOWLING GREEN...LADDONIA...FARBER...NEW HARTFORD...
  CURRYVILLE...SPENCERBURG...MIDDLETOWN...ASHLEY AND ST. CLEMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3920 9177 3945 9145 3944 9124 3926 9112
      3903 9163 3904 9164 3906 9163 3906 9165
TIME...MOT...LOC 1315Z 223DEG 39KT 3914 9162
WIND...HAIL <50MPH 1.50IN

$$

TILLY
1 follow-up statement
510 
WWUS53 KLSX 311341
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
841 AM CDT TUE MAY 31 2011

MOC007-139-163-173-311351-
/O.CAN.KLSX.SV.W.0240.000000T0000Z-110531T1400Z/
MONTGOMERY MO-PIKE MO-RALLS MO-AUDRAIN MO-
841 AM CDT TUE MAY 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AUDRAIN COUNTY IN
CENTRAL MISSOURI...AND MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
AND SOUTH CENTRAL RALLS AND WESTERN PIKE COUNTIES IN NORTHEAST
MISSOURI IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THUNDERSTORMS WILL REMAIN IN THE AREA CAPABLE OF PRODUCING 
HAIL AND LIGHTNING. 

LAT...LON 3920 9177 3945 9145 3944 9124 3926 9112
      3903 9163 3904 9164 3906 9163 3906 9165
TIME...MOT...LOC 1341Z 233DEG 36KT 3931 9136

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:00 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 7:00 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT TUE MAY 31 2011

.DISCUSSION...
/338 AM CDT TUE MAY 31 2011/

LINE OF CONVECTION MAKING STEADY EWD PROGRESS THROUGH KS/MO EARLY
THIS MORNING WITH REMNANTS EXPECTED TO REACH THE WRN CWA AROUND
12-14Z. OVERALL WEAKENING TREND OF THE LINE SUPPORTS THE IDEA THAT
MOST LOCATIONS WILL REMAIN DRY THIS MORNING AS PCPN CONTINUES TO
DISSIPATE.

CDFNT MOVES INTO THE AREA TODAY AND STALLS ONCE THE UPPER FORCING
MOVES OFF TO THE NORTHEAST AND FLOW BECOMES PARALLEL TO THE BDRY.
AFTN THUNDERSTORMS ARE EXPECTED TO FORM DUE TO INCREASING
INSTABILITY FROM DIURNAL HEATING. ALTHOUGH THE STALLED FRONT AND
OUTFLOW BDRYS FROM EARLY MORNING CONVECTION WILL PROBABLY SERVE
AS FOCI FOR INITIAL DEVELOPMENT...THE LACK OF UPPER LEVEL SUPPORT
AND WEAK SHEAR SUGGESTS THUNDERSTORMS WILL BE ISO-SCT AND POORLY
ORGANIZED. ANVIL DEBRIS AND SLIGHTLY COOLER TEMPERATURES AT H85
SHOULD KEEP DAYTIME HIGHS A FEW DEGREES COOLER TODAY AND TOMORROW
COMPARED TO THE PAST FEW DAYS.

STALLED FRONT THEN LIFTS NEWD AS A WMFNT TOMORROW AND THU WITH
MOISTURE RETURN AND DAYTIME HEATING CONTRIBUTING TO INSTABILITY
SOUTH OF THE BDRY TOMORROW AFTN. LLJ INTERACTION WITH THE LIFTING
BDRY COULD PRODUCE PCPN THAT CLIPS THE NRN CWA TOMORROW NIGHT.
HOT AND HUMID WEATHER RETURNS FOR THU AND FRI AS AN UPPER LEVEL
RIDGE BUILDS ACROSS THE REGION. FEW CHANGES PAST 12Z SAT.

KANOFSKY

&&

.AVIATION...
/643 AM CDT TUE MAY 31 2011/

THUNDERSTORMS ARE DEVELOPING QUICKLY AT THIS TIME...WITH TSRA THAT
IS LIKELY PRODUCING SOME HAIL WITH IFR CONDITIONS IN THE THE
STRONGEST CORES. HAVE INCLUDED SOME MENTION OF HAIL AT KCOU
THROUGH 14Z. WILL AMEND KUIN AND POSSIBLY KSTL/KSUS IN THE NEXT
HOUR OR TWO IF THIS TREND CONTINUES. OTHERWISE...LLWS WILL
DECREASE THIS MORNING AS LOW LEVEL JET DECREASES AND SURFACE WINDS
INCREASE. A COLD FRONT WILL MOVE DOWN INTO THE AREA THIS AFTERNOON
BRINGING SCATTERED TSRA...SO HAVE USED VCTS TO COVER THIS.
OTHERWISE WINDS WILL VEER W-WNWLY BEHIND FROPA AND THEN BECOME
LIGHT CONTINUE TO VEER THROUGH THE END OF THE PERIOD.

SPECIFICS FOR KSTL...LLWS WILL DIMINISH EARLY TODAY AS THE LOW
LEVEL JET WEAKENS AND SURFACE WINDS INCREASE WITH MIXING. THE
INDIVIDUAL CELLS WITH THE STORMS OVER CENTRAL MO ARE MOVING
NNEWD...SO THERE IS NOT AN IMMEDIATE THREAT OF TSRA AT THE
TERMINAL. HOWEVER WILL CONTINUE TO MONITOR RADAR TRENDS TO
DETERMINE IF AN AMENDMENT TO ADD TSRA WILL BE NECESSARY. THERE
WILL BE A SECOND CHANCE OF TSRA LATER THIS AFTERNOON AND EARLY
EVENING AS A FRONT MOVES INTO THE AREA. WINDS WILL VEER W-WNWLY BEHIND
FROPA AND THEN BECOME LIGHT CONTINUE TO VEER THROUGH THE END OF
THE PERIOD.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 31, 7:56 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
756 AM CDT TUE MAY 31 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
756 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER THE REGION TODAY AND TONIGHT. A
FEW OF THESE STORMS COULD BE SEVERE WITH THE PRIMARY THREAT BEING
LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA ON
WEDNESDAY AND WEDNESDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BRITT

In the hours before

Local storm report, May 31, 5:51 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HAIL             NOVELTY                 40.01N  92.21W
05/31/2011  E1.00 INCH       KNOX               MO   TRAINED SPOTTER

            SPOTTER REPORTED HAIL RANGING FROM PEA TO QUARTER SIZE

&&

KANOFSKY
Special weather statement, May 31, 6:33 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 AM CDT TUE MAY 31 2011

MOZ034-041-042-047-050-311215-
AUDRAIN MO-BOONE MO-CALLAWAY MO-MONITEAU MO-MONROE MO-
633 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUDRAIN...SOUTHWESTERN
MONROE...NORTHEASTERN MONITEAU...NORTHWESTERN CALLAWAY AND BOONE
COUNTIES UNTIL 715 AM CDT...

AT 631 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS...ONE NEAR ROCHEPORTAND THE OTHER NEAR
JAMESTOWN...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COLUMBIA...
  CENTRALIA...
  MIDWAY...
  MURRY...
  HALLSVILLE...
  STURGEON...
  MADISON...
  HARRISBURG...
  HATTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Local storm report, May 31, 6:50 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
650 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     HAIL             ROCHEPORT               38.98N  92.56W
05/31/2011  E1.25 INCH       BOONE              MO   PUBLIC

&&

BRITT
Local storm report, May 31, 7:02 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
702 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HAIL             3 E COLUMBIA            38.95N  92.27W
05/31/2011  E0.70 INCH       BOONE              MO   TRAINED SPOTTER

&&

DYE
Local storm report, May 31, 7:03 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     HAIL             5 S COLUMBIA            38.88N  92.33W
05/31/2011  E1.00 INCH       BOONE              MO   BROADCAST MEDIA

            AT KOMU STATION

&&

TILLY
Local storm report, May 31, 7:53 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HAIL             4 NW GUTHRIE            38.80N  92.14W
05/31/2011  M1.25 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

BROWNING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:51 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis24 min
May 31, 6:45 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe45 min
May 31, 7:23 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau39 min
May 31, 7:25 AM CDTSevere Thunderstorm WarningLSXAudrain, Marion, Monroe, Ralls50 min
May 31, 7:52 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.